myiW Current Conditions and Forecasts Community Forums Windsurfing Videos Buy and Sell Services
 
Hi guest · myAccount · Log in
 SearchSearch   ProfileProfile   Log in to check your private messagesLog in to check your private messages   RegisterRegister 
Too much ibuprofen?
Goto page 1, 2, 3, 4  Next
 
Post new topic   Reply to topic    iWindsurf Community Forum Index -> Northwest USA & Canada
View previous topic :: View next topic  
Author Message
LilPiggyTailPete



Joined: 18 Jul 2012
Posts: 6

PostPosted: Sun Aug 05, 2012 10:21 am    Post subject: Too much ibuprofen? Reply with quote

Having to take 6-800 mg before each sailing session. For me, knees and back. I'm 54 and fit and I see a lot of sailors out there older than me. Wondering what you folks are doing for aches?
Back to top
View user's profile Send private message
westender



Joined: 02 Aug 2007
Posts: 635
Location: Portland / Gorge

PostPosted: Sun Aug 05, 2012 10:31 am    Post subject: Reply with quote

Are you drinking enough water?

There can be a cumulative toxicity with Ibuprofen that is not good.
Back to top
View user's profile Send private message
ericandholly



Joined: 20 Jun 1999
Posts: 227

PostPosted: Sun Aug 05, 2012 11:02 am    Post subject: Reply with quote

A shame to waste a good beer thirst with water:
http://www.backpacker.com/blogs/1074
Back to top
View user's profile Send private message
andymc4610



Joined: 19 May 2000
Posts: 678

PostPosted: Sun Aug 05, 2012 11:50 am    Post subject: Reply with quote

I am no Doctor but I would say that's more than excessive 2400mil.

I'd say couple beers after your session is a better idea.
Back to top
View user's profile Send private message
hrwindsurfing



Joined: 29 May 2007
Posts: 39

PostPosted: Sun Aug 05, 2012 11:57 am    Post subject: Reply with quote

Stop the huge doses of Ibuprofen, or it will fry your kidneys! You have a choice of being on dialysis, 3 times a week for life, or windsurfing!

Seek alternative therapies, and find a routine of stretching and medication, and maybe sailing a smaller sail, and a bigger board. A doctor should be consulted.
Back to top
View user's profile Send private message
windfind



Joined: 18 Mar 1997
Posts: 811

PostPosted: Sun Aug 05, 2012 12:11 pm    Post subject: Reply with quote

I have a California friend in early stages of kidney failure brought on by excessive pre & post sailing use of NSAIDS like ibuprofen. e.g. Advil. Dialysis really puts a cramp into windsurfing. NSAIDS like Advil etc. are great drugs. Save them for when you are injured to reduce pain and inflammation.

One day when you are really old you will really need these drugs and your kidneys better be up to the load then. Don't waste these drugs for routine aches and pains.

Like the people said above: pick your days and limit sailing on the crazy bob and blast day, sail out east whenever possible, hydrator, stretch and exercise. And if you go to La Ventana you will see the solution that many older windsurfers have adopted for aches and pains. It really is not as bad as Dialysis!

Mike Godsey
Back to top
View user's profile Send private message
isobras



Joined: 17 Jul 2012
Posts: 439

PostPosted: Sun Aug 05, 2012 1:15 pm    Post subject: Reply with quote

I'm assuming LTPT means 6 to 8 hundred mg, not 6X800. No one would be foolish enough to take 4,800 mg even over a few days, let alone in one dose. Even normal doses weaken our tendons ... which could contribute to the aches. Combining Ibuprofen with alcohol -- in a day, not just at the same time -- significantly exacerbates the kidney stress/damage.

The real question is why are you getting sore? Barring injuries or the first day of a new season, I can think of no reason a day of WSing (or a few hours in the gym) should make us sore. You need to find and fight the CAUSE, not the symptom, to solve the problem safely and effectively. Even a heart attack is really just a symptom (of CVD), not the cause, of the underlying disease. Just as the solution for heart attacks is in curing the underlying CVD rather than in repeated stents or bypass surgeries, the solution to your soreness is in finding and eliminating its cause, not in covering up the symptoms with drugs. Even the single 600 or 800 mg pill you take is ill-advised if done every day.

If you actually meant 4,800 mg, you should do three things: STOP IT IMMEDIATELY, never touch alcohol or any other substance that even mentions the word "kidney" in its warning label, and have a physician study your blood and urine for signs of temporary or permanent damage; you may already have done permanent damage and should consider that in everything you consume for the rest of your life.

Now, back to that real question: what gets sore, and do you know specifically what causes it? That's very important, because the cause can be modified, reduced, or eliminated so you can have more fun with fewer, if any, drugs.

Mike \OO/
Back to top
View user's profile Send private message
jimoak



Joined: 21 Apr 2006
Posts: 144

PostPosted: Sun Aug 05, 2012 1:49 pm    Post subject: Reply with quote

I'm 61. I like to sail all day, as long as there's wind. Some days I put in 7 or 8 hours on the water. 20 years ago I would take Ibuprofen often and maximum doses. I was sore and ached all the time.

About 15 years ago I stopped taking Ibuprofen. I wanted to protect my liver. In the spring after not sailing for 4 or 5 months I do get a little sore the first few times out, even though I only sail maybe 2 hours the first day. I sail more hours each day until I get my body fully back in sailing condition. I treat the pain with acceptance and thanks. I see it as natures way of building me back up for the sport I love. By late spring I can sail 8 hour days and I barely get sore or ache at all. Once I get my sailing muscles in shape the aches go away.

My suggestions. Try no Ibuprofen for awhile. You may find you don't hurt much more without it. Save the Ibuprofen for a real injury. Treat the pain with more sailing. The endorphin rush of sailing can kill a lot of pain.


Last edited by jimoak on Fri Sep 07, 2012 8:08 pm; edited 2 times in total
Back to top
View user's profile Send private message
RocRobster



Joined: 22 May 2002
Posts: 80

PostPosted: Sun Aug 05, 2012 1:59 pm    Post subject: Reply with quote

windfind wrote:
sail out east whenever possible,
Mike Godsey


'scuze the ignorance, but what does that have to do with reducing aches and pains? (because my arms have been hurting since starting to WS again last May...
Back to top
View user's profile Send private message
jimoak



Joined: 21 Apr 2006
Posts: 144

PostPosted: Sun Aug 05, 2012 2:00 pm    Post subject: Reply with quote

isobras wrote:


Now, back to that real question: what gets sore, and do you know specifically what causes it? That's very important, because the cause can be modified, reduced, or eliminated so you can have more fun with fewer, if any, drugs.

Mike \OO/


Good point Mike.
I bet the the number one cause of sore arm and grip muscles is harness lines that are off . A half an inch forward or back on the boom can make a huge difference. The amount of grip/effort you use can be minimal if your lines are set right.
Back to top
View user's profile Send private message
Display posts from previous:   
Post new topic   Reply to topic    iWindsurf Community Forum Index -> Northwest USA & Canada All times are GMT - 5 Hours
Goto page 1, 2, 3, 4  Next
Page 1 of 4

 
Jump to:  
You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot vote in polls in this forum
You can attach files in this forum
You can download files in this forum

myiW | Weather | Community | Membership | Support | Log in
like us on facebook
© Copyright 1999-2007 WeatherFlow, Inc Contact Us Ad Marketplace

Powered by phpBB © 2001, 2005 phpBB Group